Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Elko, NV

August 24, 2019Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 24, 2019, 11:09 AM PDT for Elko County, Nevada. It took effect at Aug 25, 2019, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2019, 11:09 AM PDT (18:09 UTC)
In effect from
Aug 25, 2019, 12:00 PM PDT
Expired
Aug 25, 2019, 9:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS85 KLKN 241809
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1109 AM PDT Sat Aug 24 2019

...Critical fire weather conditions will develop Sunday across 
portions of northeast Nevada...

NVZ469-470-251215-
/O.UPG.KLKN.FW.A.0002.190825T1900Z-190826T0400Z/
/O.NEW.KLKN.FW.W.0004.190825T1900Z-190826T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
1109 AM PDT Sat Aug 24 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM PDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
399 
WWUS85 KLKN 242107
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
207 PM PDT Sat Aug 24 2019

...Critical fire weather conditions will develop Sunday across
portions of northeast Nevada...

NVZ469-470-251515-
/O.CON.KLKN.FW.W.0004.190825T1900Z-190826T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
207 PM PDT Sat Aug 24 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
076 
WWUS85 KLKN 250932
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
232 AM PDT Sun Aug 25 2019

...Critical fire weather conditions are expected today across 
portions of northeast Nevada...

NVZ469-470-260345-
/O.CON.KLKN.FW.W.0004.190825T1900Z-190826T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
232 AM PDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 24, 11:06 AM PDT, 3 minutes earlier.

Area forecast discussion, Aug 24, 11:06 AM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1106 AM PDT Sat Aug 24 2019

.SYNOPSIS...Gusty afternoon winds and low relative humidity are
expected through the weekend with critical fire weather
conditions Sunday across parts of northeast Nevada. Otherwise, dry
conditions will continue into Tuesday of next week before
moisture tries to return to the state perhaps bringing some
isolated showers and thunderstorms to the region Wednesday.

&&

.UPDATE FIRE WEATHER DISCUSSION...Went ahead and upgraded the
fire weather watch to red flag warning for fire zones 469 and 470
for Sunday. Models continue to show critical fire conditions
developing over these zones tomorrow. No other grids changes have
been made to the forecast at this time and will send out text
products soon.

&&

.PREV DISCUSSION... /ISSUED AT 257 AM /

SHORT TERM...Today through Sunday. Main forecast issue will be
winds across northern Nevada. A mid- level jet across Idaho along
with an increasing surface pressure gradient across the region
will bring gusty winds to parts of central and northern Nevada
this afternoon and especially Sunday afternoon. Wind gusts of up
to 30 mph are possible today and close to 35 mph on Sunday.
Temperatures will remain in the 90s today with a minor cool down
Sunday as a slightly cooler air mass moves into Nevada from the
west-northwest. Dry conditions will persist through the weekend.

LONG TERM...Sunday night through next Friday.
High pressure remains the dominant feature through the week,
keeping the pattern mostly dry with above normal temperatures.
There are subtle changes as the warm ridge repositions itself to
the Four Corners region. Combined with short wave energy along the
California coast streaming northward over the eastern Pacific,
currently tropical storm Ivo, moisture seeps into the central part
of the state by Wednesday and Thursday for isolated high-based
thunderstorms.

AVIATION...VFR conditions will prevail across northern and
central Nevada over the weekend. However, a bit stronger winds
aloft and a weak/dry frontal passage on Sunday will cause breezier
conditions on both Saturday and Sunday, especially in northeastern
parts of the state. Look for west winds to gust into the 25 to
near 30 kt range at KEKO, 20 to 25 kts at KWMC and KBAM, and near
20 kts at KELY and KTPH this afternoon/early evening.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

FIRE WEATHER...Gusty west winds will develop today across
northern Nevada today with stronger west-northwest winds expected
Sunday. The gusty winds combined with low relative humidity could
bring critical fire weather conditions to fire weather zones 469
and 470 Sunday. A fire weather watch remains in effect for these
central Elko county zones. Winds should stay just below criteria
across Humboldt county. Weather pattern becomes a bit more
favorable for isolated showers and thunderstorms Wednesday and
Thursday of next week as moisture tries to return to the region
from the south. Otherwise, dry conditions will prevail through the
next several days across the state.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM PDT Sunday for Eastern Elko
County-Southwestern and Central Elko County.

&&

86/86

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.